South Carolina, 2020

Rip Current in South Carolina, June 26, 2020

June 26, 2020 · NWS CHS · 1 event in 1 county or zone

Southwest winds associated with a trough of low pressure led to a rip current along the South Carolina coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Southwest winds associated with a trough of low pressure led to a rip current along the South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 26, 2:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 26, 2:33 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
333 PM EDT Fri Jun 26 2020

.SYNOPSIS...
An inland trough of low pressure will prevail through the
weekend. A cold front could stall over the area by the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Through Sunset: Isolated showers have developed across the
Midlands of SC, and are approaching our area. Some of the
synoptic models and CAMs have them persisting as they pass
through the Charleston Tri-County in the next few hours while
others show completely dry conditions. Radar trends indicate
they are struggling to maintain intensity as they approach the
coast. Since an isolated shower or two is still possible across
the aforementioned area through sunset, we kept slight chance
POPs. Though, it's more likely these locations will remain dry.
Elsewhere, dry conditions will persist.

Tonight: Zonal flow is expected to develop in the mid-levels
while surface high pressure nudges its way in from the
southwest, causing dry conditions to prevail. Low temperatures
should be in the the lower to mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: Upper ridging will build over the Southeast U.S. Saturday.
Rain chances will be unusually low for summer with the Saharan dust
plume aloft forecast to remain overhead and helping to cap off the
atmosphere. This influence can be seen quite well in model point
soundings which show a pronounced capping inversion/warm layer
between 15-20 kft. There are signals that some isolated convection
could develop near the Altamaha River late in the afternoon where
dust concentrations/capping inversion will be the smallest/weakest,
but it is unclear how this will evolve. Rain chances will be
confined to ~10% for most areas with 20% across the far south to
account for uncertainty. Any pockets of showers/tstms that are able
to develop will dissipate by early evening. Areas of haze are likely
to impact the area, but no reductions in visibilities are
anticipated. Highs will range from the lower-mid 90s away from the
beaches with lows only dropping into the lower-mid 70s with upper
70s at the beaches and Downtown Charleston.

Sunday and Monday: Rain chances will remain below seasonal levels,
but will increase a bit, especially by Monday as the upper ridge
retrogrades. Coverage should remain more in the isolated to low-end
scattered category, but could end up being a bit more Monday
evening/night as a more pronounced shortwave embedded in the
northwest flow aloft traverses the area. It remains to be seen how
much any lingering Saharan dust will have an influence on the
diurnal convective regime. The heat and humidity will slowly build
through the period with highs topping out in the mid 90s away from
the beaches both afternoons and heat indices possibly approaching
the pre-July 1 Heat Advisory criteria of 105 in the Savannah-Darien-
Ludowici corridor by Monday. Lows Monday will only drop into the mid-
upper 70s, warmest near the coast and beaches, including Downtown
Charleston.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
General troughing looks to persist keeping rain chances at or
slightly above normal, especially starting Tuesday. Temperatures
should stay near to slightly above normal. Heat indices could
approach/exceed the pre-July 1 Heat Advisory criteria of 105 Tuesday
afternoon, mainly along the I-95 corridor in Southeast Georgia and
parts of the Charleston Metro area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: VFR is expected to prevail at both TAF sites. Convection
could impact KCHS for a few hours. Since the probabilities of
this are low, we opted for VCTS. If radar trends show otherwise,
then we'll amend. The evening through Saturday morning are
expected to be dry.

Extended Aviation Outlook: The risk for tstm impacts will be
greatest Tuesday and Wednesday. Areas of haze will occur Sunday
into Monday, but no meaningful visibility restrictions are
expected.

&&

.MARINE...
Tonight: Tranquil conditions are expected with SW winds 10-15 kt
this evening, veering to the W and easing to around 10 kt by
daybreak Saturday. Seas will be 1-3 ft.

Saturday through Wednesday: There are no concerns. Areas of haze
will locally reduce vsbys at times through Sunday, but no more than
4-5NM at their worst. local sea breeze enhancements are possible
each afternoon, although the influences will be of varying strength
through the period. Winds will generally remain 10-15 kt or less
with seas 5 ft or less. Small Craft Advisory conditions are not
likely.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, Jun 26, 2:43 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
343 AM EDT Fri Jun 26 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
343 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
June 26, 3:00 PM EST to 3:01 PM EST
Where
Charleston forecast zone
Reported by
Lifeguard

A lifeguard reported one rescue due to a rip current at Kiawah Beachwalker County Park.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901093.